When a GLP-1-based drug is added to insulin, doses often come down, and the drug's commonest effects are nausea, vomiting and reduced intake. In type 1 diabetes, and in insulin-deficient type 2 diabetes, that combination is the setting for ketoacidosis, sometimes with near-normal glucose if an SGLT2 inhibitor is also used.
The fix is a conversation and a plan at the time of starting, not a new test.
- Never stop basal insulin entirely in type 1 diabetes, even when eating little.
- Teach blood or urine ketone checks when vomiting, and give a threshold for seeking care.
- Advise pausing an SGLT2 inhibitor during acute illness or reduced intake.
- Write the sick-day plan down; verbal advice given at a busy start is often forgotten.
Why it matters
The gastrointestinal effects that make these drugs work are the same ones that tip insulin-deficient patients into ketosis.
Read the rest in the app
You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

Scan to keep reading on your phone. No account needed to start.
Tomorrow morning, before your first patient
One edition a day for diabetes & endocrinology, written by the desk, every claim tied to its paper. Six minutes.
Get the app — free